Kentucky, 2017

Flood in Kentucky, December 23, 2017

December 23, 2017 · NWS RLX · 1 event in 1 county or zone

A strong low pressure system moved out of the lower Mississippi Valley early on the 23rd, crossing eastern Kentucky around sunrise. Moisture from the Gulf of Mexico surged north ahead of the system, resulting in a prolonged period of moderate rainfall which started during the afternoon of the 22nd and tapered off late on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system moved out of the lower Mississippi Valley early on the 23rd, crossing eastern Kentucky around sunrise. Moisture from the Gulf of Mexico surged north ahead of the system, resulting in a prolonged period of moderate rainfall which started during the afternoon of the 22nd and tapered off late on the 23rd. The highest rainfall amounts fell along a line stretching from south central Kentucky, northeastward through Lawrence County and into western West Virginia. In this area, 1.75 to 2.25 inches of rain fell over about 24 hours resulting in isolated minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 23, 9:30 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 23, 9:30 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
930 AM EST Sat Dec 23 2017

.SYNOPSIS...
Low pressure/cold front passes today with rain ending late and
cold air filtering in. Strong upper level trough reinforces
cold air for Christmas, with a quick dose of snow.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Saturday...Significantly increased wind gusts over
the next few hours across SW Virginia and NE through Beckley.
Strong low level jet of about 55 to 60 knots is pushing into the
area there. With the convection that has been persistent as it
pushes across KY this morning we are seeing some decent momentum
transfer, as these heavy showers bring gusts of 40 knots or more
down to the surface. Some power outages will be possible as this
passes through the area and an SPS has been issued for the line
of convection.

As of 550 AM Saturday...

Large rain shield persists over the Ohio Valley, and have storm
total rainfall amounts pushing an inch in NE KY, southern, Ohio,
and far western WV. Rain to continue until the cold front makes
headway southeastward towards the mountains.

As of 155 AM Saturday...

Surface low to push into the Tug Fork Valley around sunrise,
lifting the axis of precipitation northwards as it does so,
taking the southern zones out of the rain for a short period of
time. Upon passage of this surface low southwest to northeast,
the cold front will finally pass through the CWA by 18Z. A
trailing upper level wave keeps the chances for rain continuing
behind the front, but the moisture in the lower levels will be
progressive and will be exiting upon arrival of the colder air.
This will present an all familiar scenario where the bulk of the
moisture will exit before snow can fall. Come up with less than
an inch in the mountains, and nothing for the lowlands by 12Z
Sunday.

Have not changed the rainfall totals much for the event, with
generally an inch to an inch and three quarters possible in a
swath from the tri state area of KY/OH/WV up through west
central WV.

Utilize a non diurnal temperature trend through the period
given the passage of the cold front expected. Max temperatures
for today may be reached around the time of the issuance of this
discussion.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 230 AM Saturday...

Starting out with dry conditions Sunday morning. Things will
change fairly quickly Sunday afternoon into Sunday evening as a
strong upper level trough moves in from the west. Have the
precipitation starting off as rain/snow mix in the Ohio River
Valley and across the northern forecast area...but starting as
rain from central WV into the coal fields. 850mb temps will
crash quickly as the trough axis moves in just after sunset.
This should force a quick change over to all snow as Christmas
arrives. Did not make any real significant changes to snow
accumulations. The northern mountainous counties of WV should
see the most snow at 2-4 inches by the time things taper off
midday Christmas Day. Have generally 1-2" along and north of
US50 across the lowlands and into the central mountains.
Finally, a light coating to maybe an inch is expected from the
Tri-state into the coal fields.

High pressure tries to nudge in at the surface Christmas night
into Tuesday -- however a weak impulse moving through a broad
tough aloft will bring some clouds and maybe some light snow on
Tuesday. Best chance to see flakes flying will be across the
north.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 230 AM Saturday...

Lots of model discrepancy in the long term leads to a relatively
low confidence forecast. The GFS shows an overrunning type event
starting Wednesday night while the ECMWF is much slower with the
moisture return...keeping things dry into Thursday night. Either
way, it does look like a southern stream system could bring some
precipitation mid or late week. Based on mid level temps...it
should be mostly snow. However, GFS indicates enough warm air
may nose in from the south for mix or just rain across the south
Thursday. With the uncertainty, added WPC into a consensus blend
for POPs. This give slight chance POPs arriving from the south
Thursday...with mid to high chance POPs Thursday night and
Friday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 550 AM Saturday...

Terminals across the area have slowly descended into IFR
territory in steady rain, with the lone exceptions being CKB
which should come down shortly, and BKW where the rain has
lifted to the north and are in a stout southeasterly flow for
now.

The mainly IFR conditions continue on the front end of the TAF
as the rain shifts back southeastward slowly but steadily with
the cold front pushing through this afternoon. Ceilings will
recover to MVFR eventually behind the front for the lowlands and
the precipitation ending. In the mountains, however, ceilings
will remain IFR or worse, especially at BKW, with fog also
settling in.

Observations are likely to fluctuate, but cannot justify adding
TEMPO groups to cover this, so will stay with a fairly
pessimistic forecast this morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Observations to fluctuate in rain. Frontal
timing could vary. Ceiling improvement timing to vary as well.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  M    M    M    L    L    M    H    M    M    M    L    L
HTS CONSISTENCY  M    M    M    H    L    M    M    L    L    M    H    M
BKW CONSISTENCY  M    H    H    H    L    M    M    H    M    L    L    L
EKN CONSISTENCY  H    M    H    H    M    H    M    L    H    L    L    L
PKB CONSISTENCY  L    L    L    L    M    M    M    H    M    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    H    H    L

AFTER 12Z SUNDAY...
IFR possible in snow showers Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/26
NEAR TERM...MPK/26
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...26
Hazardous weather outlook, Dec 23, 3:02 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
302 AM EST Sat Dec 23 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-240815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
302 AM EST Sat Dec 23 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 23, 9:17 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
917 AM EST SAT DEC 23 2017

VAZ003-004-231445-
Dickenson-Buchanan-
917 AM EST SAT DEC 23 2017

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND BUCHANAN
COUNTIES...

At 916 AM EST, a strong thunderstorm was located near Clintwood,
moving east at 60 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, John Flannagan Lake, Trammel,
Clinchco, Oakwood, Stacy, Nora, Vansant, McClure and Roseann.

LAT...LON 3697 8237 3701 8245 3713 8255 3720 8256
      3738 8199 3722 8175 3719 8179 3717 8187
      3713 8192 3712 8197 3713 8199 3705 8204
      3704 8208 3705 8210 3704 8212 3704 8217
      3699 8226 3700 8229 3696 8236
TIME...MOT...LOC 1416Z 257DEG 52KT 3717 8240

08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lawrence

When
December 23, 9:30 AM EST to 9:30 PM EST
Where
Lawrence County, 2.07 mi WSW of Hannah to 1.94 mi ESE of Yatesville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.034, -82.902

Multiple roads were closed as several creeks and streams rose out of their banks. This included Kentucky Route 3396 along Smoke Valley Fork and Old Lick Creek Road along Lick Creek and Clayton Branch. The Left Fork of Little Blaine Creek also flooded, closing Left Fork Little Blaine Creek Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725218.